Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS State College, PA

August 25, 2016Elk County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 25, 2016, 8:21 PM EDT for Elk County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 8:21 PM EDT (00:21 UTC)
Expired
Aug 25, 2016, 9:15 PM EDT
In force
54 min
Issued by
NWS State College, PA

County Elk County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS81 KCTP 260021
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT THU AUG 25 2016
 
PAZ010-260115-
ELK PA-
821 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 820 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARIENVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...PORTLAND MILLS AND BRANDY CAMP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7898 4144 7896 4154 7896 4151 7861
      4126 7872 4136 7895 4137 7897 4135 7902
      4136 7904 4135 7910
TIME...MOT...LOC 0020Z 286DEG 28KT 4146 7922 

$$

MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:32 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 25, 7:32 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
732 PM EDT THU AUG 25 2016

.SYNOPSIS...
A weather disturbance will bring showers and thunderstorms to
western portions of the area this evening. These storms will
diminish as they more into east later this evening. A seasonally
warm and humid late- summer weather pattern will continue across
Central Pennsylvania into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HRRR runs show convection entering nw cwa this evening. A few of
these storms will be quite strong with frequent lightning...gusty
winds and brief heavy downpours accompanying them as the move
east and southeast. Convection will weaken after sunset with loss
of heating...somewhere close to Centre County and points north
south...likely not making it much further east. After convection
diminishes look for another warm and humid night.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Ridging will bring warm temperatures aloft to limit threat of
convection. Slight less surface moisture will make things feel more
comfortable though temperatures will once again top out well
above average.

Sfc high will build over the region Friday night, resulting in a
fair and mild night. Will have to watch for the possibility of
patchy valley fog over the northern mtns late.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Medium range guidance is in good agreement in keeping an anomalous ridge
aloft in place over the region into the early days of next week.
This will assure we remain warmer than normal with daytime highs
in the mid to upper 80s, low to mid 90s over southeastern areas,
at least into Tuesday.

By mid week week, weak troughing rippling through southern Canada
and the Great Lakes is made to erode the northern portion of the
northeastern ridge a bit, but only to the extent that upper
heights and temperatures fall back closer to normal values.

The NAEFS and GEFS end up carving out a weak mean trough by the
end of the week, but once again heights and temps are forecast to
be near seasonal norms so it should remain quite pleasant with
the biggest chance being a break in the humidity.

Chances for rain will be generally limited to scattered diurnal convection
each day, but with warm air aloft the chances should remain small
in the absence of well defined forcing. There is a period later
Sunday into Monday morning as we come under the northern edge of
the subtropical ridge and a weak cold front approaches, which
could be the first hints at the development of a more significant
MCS upstream. But with such a strong ridge aloft it's hard to be
confident at this range.

Main item of difference is the tropical system the ECMWF blows
up over the southeastern Gulf of Mexico early next week that the
GFS doesn't do much with at all. Both model suites agree with
the northern stream trough mentioned above to be enough to keep
any possible tropical developments well south of the local area.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions continue this evening across Central Pennsylvania.
Broken convection in far northwest Pennsylvania and Southwest New
York slowly making progress towards KBFD. Included mention of
VCTS in KBFD from 01z to 03z.

Short range models continue and try and carry convection into
Central Pa this evening, with activity reaching a KIPT-KUNV-KJST
line between 03z and 05z. At this point, have held off mention of
SHRA/TSRA in any of the other TAF locations...because of lower
confidence /30 POPs/. Will continue to monitor evolution of
activity for possible inclusion in TAFs.

For Friday, some morning restrictions should give way to VFR
conditions.

Outlook...

Fri...Morning restrictions in fog and lower ceilings, then VFR.
Sat...Patchy morning fog...otherwise VFR.
Sun...Mainly VFR...but isolated TSRA western 1/3 airspace in the
afternoon.
Mon-Tue...Isolated/Scattered thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...La Corte
AVIATION...Jung
Hazardous weather outlook, Aug 25, 3:29 PM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU AUG 25 2016

PAZ004>006-010-011-017-261930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER ARE POSSIBLE THIS EVENING. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-024>028-033-034-037-041-042-045-046-049>053-261930-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ035-036-056>059-063>066-261930-
FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT THU AUG 25 2016

PAZ010-260115-
ELK PA-
821 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 820 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARIENVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...PORTLAND MILLS AND BRANDY CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7898 4144 7896 4154 7896 4151 7861
      4126 7872 4136 7895 4137 7897 4135 7902
      4136 7904 4135 7910
TIME...MOT...LOC 0020Z 286DEG 28KT 4146 7922

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:33 PM EDTSpecial Weather StatementCTPWarren57 min
Aug 25, 8:46 PM EDTSpecial Weather StatementCTPMcKean59 min
Aug 25, 9:09 PM EDTSpecial Weather StatementCTPElk36 min
Aug 25, 9:41 PM EDTSpecial Weather StatementCTPPotter34 min
Aug 25, 10:03 PM EDTSpecial Weather StatementCTPClearfield57 min
Aug 25, 10:31 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield44 min
Aug 25, 11:13 PM EDTSpecial Weather StatementCTPBlair32 min
Aug 26, 12:04 AM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon56 min
Aug 26, 4:13 AM EDTSpecial Weather StatementCTPLancaster62 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.